Hail, Ripley
- When
- September 10, 2:23 PM CST
- Where
- Ripley County, Doniphan
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -90.820
An isolated strong thunderstorm occurred during the warmest and most unstable hours of the late afternoon. The storm formed just south of a weak frontal boundary extending from east to west across central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated strong thunderstorm occurred during the warmest and most unstable hours of the late afternoon. The storm formed just south of a weak frontal boundary extending from east to west across central Missouri. The storm moved southeast ahead of an upper-level disturbance over the central Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 10, 1:38 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 238 PM CDT THU SEP 10 2015 .SHORT TERM...(This evening through Saturday night) Issued at 238 PM CDT THU SEP 10 2015 Sounder/Wvapor imagery and short range model data pick up on mid level s/wv energy moving southeast across MO this afternoon. This energy coupled with an axis of modest instability are both driving scattered convection over eastern MO. This activity is headed for our SEMO counties. Already have slight chance PoPs to cover this widely scattered convection. Main thing will be monitoring how far east it will progress. This activity should, (stress should) diminish/end this evening, with the focus then turning to upstream energy aloft and increasing flow moving SE toward the area after midnight. We continue with our increasing chance PoPs after 06z for convection across portions of SEMO, into southern IL. Lows tonight will be near MOS. Friday we used a 60/20/20 blend of the EC/GFS/NAM, as the EC has been a very good performer lately (in general). It's going to rain Friday. Question is mainly with respect to coverage and how much. Before we actually issue the gridded forecast package, we may raise PoPs more than what's sitting in the que at this time. Kind of playing the "game" with PoPs right now based I suppose on MOS. But coverage should be decent overall. Thunder chances again marginal throughout the event given modest lapse rates. But some is expected. Rates should be a bit better than what we saw Wednesday. Convective chances will diminish quickly at the end of the day Friday into Friday evening over our SE counties (Pennyrile west KY). This will be followed by our well advertised cool down as a deep trof digs into the east 1/2 of the CONUS. As the axis moves across the region Saturday, expect some showers especially from around the Mississippi River east given adequate moisture and mid level PVA moving across the region within the trof. Highs will only range from the upper 60s to lower 70s (mid 70s around KPOF). Dry and chilly weather expected Saturday night. Lows will be in the mid to upper 40s. Record for Sunday morning at KPAH is 44 set back in 1940. However, other record data shows mid 30s was common place back in 1902 (a regional record setter some areas). So while not common, not unheard of chilly temperatures. .LONG TERM...(Sunday through Thursday) Issued at 238 PM CDT THU SEP 10 2015 Another abrupt pattern change is expected during the long term period. The anomalously strong upper trough will depart on Sunday, followed by a deep-layer ridge over the southeastern states. The ridge will bring warm and humid conditions by mid-week, along with plenty of clear sky. As far as the specific details, a surface high pressure center will pass directly overhead on Sunday afternoon. Rather strong subsidence in the wake of the departing upper low should result in sunny skies. The unrestricted solar heating should push highs into the lower 70s despite the very cool start to the day. 850 mb temps are forecast to rise a degree or two above those on Saturday. Sunday night, clear skies and dry air should result in strong radiational cooling. The high pressure center will be to our east, but it will be close enough that boundary layer decoupling will occur. Lows will likely fall into the upper 40s in many places. Monday through Wednesday, southerly low level flow on the back side of the high will bring warmer and more humid air. Highs should be in the mid 80s on Wednesday as 850 mb temps reach about 16 Celsius. There should be enough low level moisture by Wednesday for diurnal cumulus clouds. On Thursday, the ridge dominating the Southeast and Ohio Valley should be suppressed enough to allow a small chance of showers and storms. Our region will be on the southern fringe of the forcing/ascent associated with a 500 mb shortwave moving east- northeast toward the Great Lakes region. The trailing end of the shower and thunderstorm activity associated with this system may affect our region on Thursday. High temps will be similar to those on Wednesday. && .AVIATION... Issued at 238 PM CDT THU SEP 10 2015 VFR conditions through 06z with light winds. MVFR fog possible some areas late tonight. 12-18z Friday, lowering cigs (some MVFR) with a chance of convection. Convection this afternoon over eastsern MO, should stay west of KCGI. But, will monitor. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && CN...short term. MY...long term.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 129 PM CDT THU SEP 10 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-110845- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 129 PM CDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS JUST A SLIGHT CHANCE OF AN ISOLATED THUNDERSTORM MAINLY WEST OF A PINCKNEYVILLE ILLINOIS...SIKESTON MISSOURI LINE THIS AFTERNOON. MOST AREAS WILL REMAIN DRY. LATER TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS OVER THE WESTERN AND NORTHWEST SECTIONS OF THE OUTLOOK AREA. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE OUTLOOK AREA ON FRIDAY AND OVER THE SOUTHEAST SECTIONS FRIDAY EVENING. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The Memphis radar (KNQA), 165 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599231.